Serotonin Syndrome – Symptoms and Causes

Overview

Serotonin syndrome is a serious drug reaction. It is caused by medications that build up high levels of serotonin in the body.

Serotonin is a chemical that the body produces naturally. It is necessary for the functioning of nerve cells and the brain. But too much serotonin causes signs and symptoms that can range from mild (chills and diarrhea) to severe (muscle stiffness, fever, and seizures). Severe serotonin syndrome can lead to death if left untreated.

Serotonin syndrome can occur when you increase the dose of certain medications or start taking a new medication. It is most often caused by the combination of medications containing serotonin, such as a migraine medication and an antidepressant. Certain illicit drugs and dietary supplements are associated with serotonin syndrome.

Mild forms of serotonin syndrome can go away within a day or two after stopping the drugs that are causing the symptoms and, sometimes, after taking drugs that block serotonin.

Products

Symptoms

Symptoms of serotonin syndrome usually occur a few hours after taking a new drug or increasing the dose of a drug you are already taking.

Signs and symptoms include:

  • Restlessness or restlessness
  • Insomnia
  • Confusion
  • Rapid heartbeat and high blood pressure
  • Dilated pupils
  • Loss of muscle coordination or muscle twitching
  • High blood pressure
  • Muscle stiffness
  • Profuse sweating
  • Diarrhea
  • Headache
  • Chills
  • Goosebumps

Severe serotonin syndrome can be life-threatening. Signs include:

  • high fever
  • Tremor
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

When to consult a doctor

If you suspect you might have serotonin syndrome after starting a new medication or increasing the dose of a medication you’re already taking, call your healthcare provider immediately or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.

causes

An excessive buildup of serotonin in the body creates the symptoms of serotonin syndrome.

Typically, nerve cells in the brain and spinal cord produce serotonin which helps regulate attention, behavior and body temperature.

Other nerve cells in the body, primarily in the intestines, also produce serotonin. Serotonin plays a role in regulating the digestive process, blood flow and respiration.

Although it’s possible that taking a single drug that increases serotonin levels can cause serotonin syndrome in some people, this condition most often occurs when people combine certain drugs.

For example, serotonin syndrome can occur if you take an antidepressant along with migraine medication. It can also happen if you take an antidepressant with an opioid pain reliever.

Another cause of serotonin syndrome is an intentional overdose of antidepressants.

A number of over-the-counter and prescription medications can be associated with serotonin syndrome, especially antidepressants. Illegal drugs and dietary supplements may also be associated with the disease.

Medications and supplements that could potentially cause serotonin syndrome include:

  • Selective Serotonin Reuptake Inhibitors (SSRIs), antidepressants like citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox), escitalopram (Lexapro), paroxetine (Paxil, Pexeva, Brisdelle), and sertraline (Zoloft)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants like desvenlafaxine (Pristiq), levomilnacipran (Fetzima), milnacipran (Savella), duloxetine (Cymbalta, Drizalma Sprinkle), and venlafaxine (Effexor XR)
  • Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), an antidepressant and tobacco addiction drug
  • Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)
  • Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
  • Anti-migraine drugs, such as carbamazepine (Tegretol, Carbatrol, others), valproic acid, and triptans, which include almotriptan, naratriptan (Amerge), and sumatriptan (Imitrex, Tosymra, others)
  • pain medication, such as opioid pain relievers, including codeine, fentanyl (Duragesic, Abstral, others), hydrocodone (Hysingla ER), meperidine (Demerol), oxycodone (Oxycontin, Roxicodone, others), and tramadol (Ultram , ConZip)
  • Lithium (Lithobid), a mood stabilizer
  • illicit drugs, including LSD, ecstasy, cocaine and amphetamines
  • herbal supplements, including St. John’s wort, ginseng and nutmeg
  • Over-the-counter cough and cold medicines containing dextromethorphan (Delsym)
  • Anti-nausea medications such as granisetron (Sancuso, Sustol), metoclopramide (Reglan), droperidol (Inapsine), and ondansetron (Zofran)
  • Linezolid (Zyvox), an antibiotic
  • Ritonavir (Norvir), an antiretroviral medicine used to treat HIV

Risk factors

Some people are more likely than others to be affected by drugs and supplements that cause serotonin syndrome, but the condition can occur in anyone.

You are at increased risk of serotonin syndrome if:

  • You have recently started taking or increased the dose of a drug known to increase serotonin levels
  • You are taking more than one drug known to increase serotonin levels
  • You take herbal supplements known to increase serotonin levels
  • You are using an illicit drug known to increase serotonin levels

Complications

Serotonin syndrome usually causes no problems once serotonin levels return to their original levels.

If left untreated, severe serotonin syndrome can lead to unconsciousness and death.

Prevention

Taking more of a serotonin-related drug or increasing your dose of a serotonin-related drug increases your risk of serotonin syndrome. Know what medications you take and share a complete list of your medications with your doctor or pharmacist.

Be sure to talk to your doctor if you or a family member experiences symptoms after taking any medicine.

Also talk to your doctor about the possible risks. Don’t stop taking medicine on your own. If your doctor prescribes a new medication for you, make sure they know about all the other medications you are taking, especially if you get prescriptions from multiple doctors.

If you and your doctor decide that the benefits of combining certain drugs that affect serotonin levels outweigh the risks, be alert to the possibility of serotonin syndrome.

January 22, 2022

Comments are closed.